Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 45, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 10, 2003, 5:36 PM MDT for Otero County, Colorado. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2003, 5:36 PM MDT (23:36 UTC)
- Expired
- Jun 10, 2003, 6:45 PM MDT
- In force
- 69 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Otero County, CO
The radar
The Pueblo radar (KPUX), 60 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 1710 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
653 WUUS55 KPUB 102336 SVRPUB COC089-110045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 536 PM MDT TUE JUN 10 2003 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OTERO COUNTY IN SOUTHEAST COLORADO * UNTIL 645 PM MDT * AT 536 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM WAS 1 MILE WEST OF FOWLER...OR ABOUT 28 MILES WEST OF LA JUNTA...MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED WILL BE... FOWLER THROUGH 600 PM MDT ROCKY FORD AROUND 605 PM MDT SWINK AROUND 620 PM MDT LA JUNTA AROUND 630 PM MDT AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3813 10404 3802 10405 3769 10353 3802 10344 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:30 PM MDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jun 10, 2:30 PM MDT, 3 hours 6 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 230 PM MDT TUE JUN 10 2003 SHORT TERM DISCUSSION...(TONIGHT AND WEDNESDAY). MAIN CONCERN SEVERE POTENTIAL TONIGHT AND AMOUNT OF DRYING FOR WED. CURRENT WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS INDICATING A MINOR SHORT WAVE IN THE WESTERLY FLOW ALOFT MOVING ACROSS THE CO/WYOMING BORDER...WITH ANOTHER DISTURBANCE LIFTING OUT ACROSS SW KANSAS AND TX/OK PANHANDLE ATTM. ALSO OF NOTE IN THE WATER VAPOR IMAGERY IS POCKET OF VERY DRY AIR BEHIND ANOTHER SHORT WAVE CURRENT ACROSS SOUTHERN ARIZONA. REGIONAL RADARS AND LIGHTNING DETECTION NETWORK INDICATING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS WEST OF CONTDVD WITH ISOLATED STORMS AND CBS STARTING TO FORM ACROSS THE EASTERN MTNS. LATEST MSAS DATA INDICATING SFC PRESSURE FALLS ACROSS THE I-25 CORRIDOR WITH EAST TO SOUTHEAST WINDS KEEPING DEW PTS IN THE UPPER 40S TO MID 50S ACROSS THE PLAINS AND CAPES BETWEEN 1000-1800 J/KG ATTM. TONIGHT...CO/WY SHORT WAVE CONTINUES ACROSS THE BORDER THIS EVENING...WITH I-25 LEE TROUGH/DRY LINE MOVING EAST ACROSS THE PLAINS. CONVERGENCE ALONG THE TROUGH WILL AID IN CONVECTION...AND WITH MODERATE SHEAR AROUND 30 TO 40 KTS...PROGGED CAPES BETWEEN 1000-1500 J/KG AND STEEP LAPSE RATES BETWEEN 8-9C/KM...COULD SEE ONE OR TWO SEVERE STORMS THIS EVENING...WITH PIKES PEAK REGION AND ALONG PALMER DVD A GOOD INITIATION REGION WITH THE ENHANCED LOW LEVEL UPSLOPE ATTM. WILL GO WITH SCATTERED COVERAGE ACROSS THE EASTERN MTNS AND I-25 CORRIDOR THIS EVENING...WITH ISOLATED COVERAGE ACROSS THE FAR SE PLAINS...AS SOUNDINGS INDICATE INTITALLY CAPPED BUT WITH THE POTENTIAL FOR BOUNDARY INTERACTIONS. WILL KEEP ISOLATED POPS ACROSS THE FAR SE OVERNIGHT AS WELL...WITH LOW LEVEL JET SETTING UP ACROSS THE AREA...AND A POSSIBLE MCS DEVELOPING ACROSS NE CO AND MOVING INTO NEBRASKA OVERNIGHT. ACROSS THE WESTERN MTNS...WILL KEEP ISOLATED EVENING POPS...AS CONVECTION MAINLY THERMALLY DRIVEN. HAVE BUMPED TEMPS UP A TAD OVERNIGHT ACROSS THE PLAINS...WITH PRESENCE OF LOW LEVEL JET AND SOME CONVECTIVE DEBRIS CLOUDS HANGING AROUND. FOR WEDNESDAY...MODELS KEEPING BRISK WESTERLY FLOW ALOFT ACROSS THE NORTHERN TIER OF STATES...WITH WEAK WEST TO SOUTHWEST FLOW ACROSS THE STATE...AND LARGE REGION OF DRY AIR ACROSS SOUTHERN ARIZONA MOVING INTO WESTERN CO. WITH NO OBVIOUS SHORT WAVES INDICATED BY THE MODELS AND NO CLOUDS CURRENTLY ON SATELLITE ACROSS THE DESERT SW... WAS TEMPTED TO REMOVE POPS TOTALLY WEST OF THE DVD AS MESO-ETA IS SUGGESTING...BUT WILL KEEP SLIGHT CHANCES FOR LATE AFTERNOON TS WITH CONTINUED STEEP LAPSE RATES. LEE TROUGH PROGGED TO REMAIN NEAR THE KS/CO BORDER...WITH WEAK DOWNSLOPE WARMING UP TEMPS AND SCOURING OUT LOW LEVEL MOISTURE ACROSS THE PLAINS. WILL ALSO NOT BE INTO THE DRYING TOTALLY...KEEPING SLIGHT CHANCES ACROSS THE PLAINS AS WELL... WITH BEST POTENTIAL NEAR THE DRY LINE. -MW LONG TERM DISCUSSION...(THU THROUGH TUE). MAIN FCST CHALLENGES WILL BE POPS ASSOCIATED WITH MULTIPLE MINOR SHORTWAVES IN WESTERLY FLOW...AND TEMPS ACROSS SOUTHEAST PLAINS BEHIND WEAK COLD FRONTS. DRY AIR PUSHES INTO THE REGION FROM THE SOUTHWEST AHEAD OF NEXT UPPER LOW. WINDS REMAIN LIGHT IN THAT AREA THROUGH THE PERIOD BUT WITH CONTINUED DRYING AND HIGH HAINES INDICES COULD BE SOME CONCERN FOR FIRE WEATHER. MEANWHILE LOW LEVEL MOISTURE CONTINUES TO BE PUSHED INTO THE EASTERN PLAINS WITH SEVERAL WEAK COOL FRONTS. ON THURSDAY WEAK UPPER LOW MOVES ACROSS CWFA PULLING A COOL FRONT DOWN THE FRONT RANGE. TEMPS NOT REALLY MUCH COOLER SO HELD ON THE EXISTING FORECAST. SCATTERED TO ISOLATED POPS STILL LOOK GOOD IN THE EAST. STILL HAVE SOME RESERVATIONS ABOUT MODEL TIMING OF WEAK SHORT WAVES. UPPER RIDGE BEGINS TO BUILD ACROSS THE SRN US ROCKIES...WHICH SHIFTS EASTWARD INTO MONDAY. THIS KEEPS EASTERLY UPSLOPE FLOW/LOW LVL MOISTURE ACROSS SE PLAINS THROUGH THE PERIOD TO WARRANT CONTINUED SLIGHT CHANCE POPS EACH DAY. FARTHER WEST...MOISTURE PROBABLY MORE LIMITED...HOWEVER EMBEDDED MINOR SHORTWAVES AND MID/HIGH BASED MOISTURE STILL WARRANT SLIGHT CHANCE POPS EACH AFTERNOON. -WFF .PUB...NONE.
Hazardous weather outlook, Jun 10, 7:00 AM MDT, 10 hours 36 minutes before
COZ058>089-093>099-121300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT TUE JUN 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS EARLY THIS AFTERNOON...AND THEN DRIFT EAST ACROSS THE HIGH VALLEYS AND PLAINS DURING THE REMAINDER OF THE AFTERNOON. THE MAIN THREATS FROM THUNDERSTORMS WILL BE LIGHTNING...WIND GUSTS TO AROUND 55 MPH... HAIL UP TO 1/2 INCH DIAMETER...AND LOCAL HEAVY RAIN. ISOLATED SHOWERS AND THUNDERSTORMS WILL PERSIST OVER SOUTHERN COLORADO THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA ON THURSDAY...WITH THE GREATEST COVERAGE EXPECTED ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS. WITH EASTERLY UPSLOPE FLOW...AND ABUNDANT LOW LEVEL MOISTURE...ONE OR TWO THUNDERSTORMS COULD BECOME SEVERE ACROSS THE SOUTHEAST PLAINS...PRODUCING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN. THUNDERSTORMS MAY CONTINUE PAST MIDNIGHT ACROSS THE SOUTHEAST PLAINS...AS THEY COMBINE INTO A THUNDERSTORM COMPLEX WHICH WILL MOVE EAST OF THE AREA OVERNIGHT. FOR THE WESTERN MOUNTAINS AND HIGH VALLEYS...MOISTURE ON THURSDAY WILL BE MORE LIMITED...THUS THE MAIN THREATS FROM THUNDERSTORMS WILL BE WIND GUSTS TO 50 MPH AND LIGHTNING. ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY...WITH THE GREATEST COVERAGE OF THUNDERSTORMS ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS. THUNDERSTORM PROBABILITIES WILL GRADUALLY DECREASE THROUGH EARLY NEXT WEEK...AS A RIDGE OF HIGH PRESSURE MOVES IN FROM THE WEST. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT. LW/KT
In the hours before
Local storm report, Jun 10, 4:14 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
414 PM MST TUE JUN 10 2003
TIME(MST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0408 PM PENROSE CO 0.75 INCH HAIL
06/10/03 FREMONTLocal storm report, Jun 10, 5:14 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
414 PM MST TUE JUN 10 2003
TIME(MST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0408 PM PENROSE CO 0.75 INCH HAIL
06/10/03 FREMONTThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 4:01 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 59 min |
| Jun 10, 5:59 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.